Antibiotic Can Cause Life-Threatening Blood Sugar Problems for Older Patients

Despite new label warning, researchers think Tequin shouldn't be prescribed at all

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By Steven Reinberg
HealthDay Reporter

WEDNESDAY, March 1, 2006 (HealthDay News) -- Antibiotics can be lifesaving medicines that fight bacterial infection, but the antibiotic Tequin can cause changes in blood sugar levels that can be life-threatening to older patients in particular, a new study finds.

The Canadian research, which will appear in the March 30 issue of The New England Journal of Medicine, is being released Wednesday because of last month's warning about Tequin (gatifloxacin) from the drug's maker, Bristol-Myers Squibb. The Feb. 16 advisory was issued at the request of the U.S. Food and Drug Administration (FDA).

The warning, added to the drug's label and sent to doctors, notes serious cases of hypoglycemia (low blood sugar) and hyperglycemia (high blood sugar) in patients receiving the drug. The antibiotic commonly is used to treat pneumonia, bronchitis, gonorrhea and infections of the urinary tract, kidneys and skin.

Since 1999, when Tequin was approved by the FDA, there have been cases of life-threatening events in patients treated with the drug. Although most of these were reversible, a few were fatal.

The new warning strengthens the existing warning about low blood sugar and high blood sugar, adds a contraindication for use of the drug with diabetics, and includes information about other risk factors for developing low blood sugar and high blood sugar.

However, Laura Y. Park-Wyllie, from the Institute for Clinical Evaluative Sciences at St. Michael's Hospital in Toronto, and lead author of the new study, doesn't think the warning is strong enough.

"We have a drug here that is commonly used and is associated with a potentially life-threatening medical problem," Park-Wyllie said. "Really, what it comes down to is that we have a number of antibiotics that treat the same infections and don't cause the same problems."

"Doctors should think twice and consider whether this is the antibiotic they want to use, given the many other antibiotics which don't have the same problems," Park-Wyllie said. "If it were me, I wouldn't want to take it or have a family member take it. There are other alternatives that are safer to take."

In the study, Park-Wyllie's team compared cases of high and low blood sugar among older patients taking Tequin and other antibiotics. The researchers identified 788 patients treated for low blood sugar within 30 days of antibiotic therapy.

Compared with other antibiotics, Tequin was associated with an increased risk of low blood sugar. "There was a four times greater risk of developing low blood sugar with Tequin than with any other antibiotic," Park-Wyllie said.

They also identified 470 patients treated for high blood sugar within 30 days after antibiotic therapy. Again, Tequin was significantly associated with the condition compared with other antibiotics. "There was an almost 17 times greater risk with Tequin compared with other antibiotics," she noted.

"It didn't seem to matter whether or not people had diabetes or not," Park-Wyllie said. "So, both people with and without diabetes seemed to be at risk for developing these blood sugar problems."

"This is different from the warning that went out, which focuses on diabetes only," Park-Wyllie said.

One expert agreed that Tequin should be avoided.

"The warnings are not effective, including the letter I received, in preventing errors in prescribing in situations like this," said Dr. Jerry H. Gurwitz, executive director of the Meyers Primary Care Institute at the University of Massachusetts.

Gurwitz, author of an editorial that accompanies the study, doesn't think there is any need for Tequin.

"There are alternatives to this drug," he said. "Those alternatives are probably safer, less costly and equally effective," he said. "Under circumstances like this, you wonder does a drug like this really need to be available? Who in the world needs this drug and all the risks associated with it?"

Despite this latest finding, Bristol-Myers Squibb stands behind the drug and the new warning label. "The study is consistent with the label change," said Bristol-Myers Squibb spokesman Eric Miller.

More information

The American Academy of Family Physicians can tell you more about antibiotics.

SOURCES: Laura Y. Park-Wyllie, Pharm.D., Institute for Clinical Evaluative Sciences, Department of Family and Community Medicine, St. Michael's Hospital, Toronto; Jerry H. Gurwitz, M.D., executive director, Meyers Primary Care Institute, and The Doctor John Meyers Professor of Primary Care Medicine, University of Massachusetts, Worcester; Eric Miller, spokesman, Bristol-Myers Squibb Co., New York City; March 30, 2006, The New England Journal of Medicine

Last Updated: